Texas, 2002

Damaging Wind in Texas, September 15, 2002

September 15, 2002 · NWS MAF · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 15, 1:01 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Sep 15, 1:01 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT SUN SEP 15 2002

FRONTAL BOUNDARY PROGRESSED SOUTH TO THE RIO GRANDE VALLEY THIS AM.
12Z RAOBS AND WV IMAGERY INDICATES A MID LEVEL CIRCULATION LOCATED
OVER THE BIG BEND.  SURFACE ANALYSIS AND AREA RADARS HAVE INDICATED
A BOUNDARY SLOWLY MAKING ITS WAY SOUTH ACROSS WEST TEXAS THROUGH THE
MORNING.  IT APPEARS THIS BOUNDARY MAY BE A WEAK SECONDARY SURGE...AS
INCREASED SURFACE RIDGING OCCURS ACROSS THE AREA.  UPPER AIR MAPS
ALSO INDICATE ANOTHER 50 KNOT JET ROUNDING THE TROUGH BASE...AND
APPROACHING THE AREA FROM THE WEST.

CLOUDS HAVE LIMITED INSTABILITY...WITH THE EXCEPTION ACROSS THE
SOUTHERN PARTS OF THE AREA.  THUNDERSTORMS HAVE DEVELOPED OVER THE
TRANS PECOS...AS INFLUENCES OF THE MID LEVEL CIRCULATION INCREASES.

EXPECT ACTIVITY OVER THE TRANS PECOS TO CONTINUE...AND SHIFT
NORTHEAST AS VORT MAX LIFTS OUT OF THE BIG BEND.  THE PREVIOUSLY
MENTIONED JET STREAK WILL TRANSIT THE NORTHERN PARTS OF THE AREA
OVERNIGHT.  THIS ALONG WITH THE REMNANTS OF THE WEAK BOUNDARY SUPPORT
THIS IDEA.

TROUGH AXIS BEGINS TO SHIFT EAST TOMORROW...WITH CLOUD COVER
DECREASING THROUGH THE DAY...AND TEMPERATURES ON A SLOW INCREASE.
NORTHWEST FLOW WILL BECOME ESTABLISHED BY TUESDAY.  LEE TROUGHING
WILL PROVIDE DOWNSLOPE WINDS AND A WARM UP.

MEDIUM RANGE GUIDANCE SUGGEST A WEAK BOUNDARY ACROSS THE SOUTHERN
PLAINS BY THURSDAY.  A MORE SIGNIFICANT FRONT WITH PACIFIC
NORTHWEST ORIGIN WILL SURGE DOWN THE PLAINS BY SATURDAY.

PRELIMINARY GUIDANCE BELOW:

MAF  59/82/60/88   4--0
LSA  56/79/58/85   41-0
6R6  64/85/66/90   31--
MRF  51/78/54/82   2---
CNM  56/84/58/90   2--0

.MAF...
TX...NONE.
NM...NONE.

LINDLEY

In the hours before

Special weather statement, Sep 15, 1:45 PM CST, 5 hours 15 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN SEP 15 2002

.SYNOPSIS...
THE COMBINATION OF AN UPPER LEVEL DISTURBANCE OVER THE BIG BEND AND A
MOIST AND SLIGHTLY UNSTABLE AIRMASS WILL RESULT IN SCATTERED
THUNDERSTORMS OVER MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.

.WEATHER HAZARDS...
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THESE STORMS ARE NOT
EXPECTED TO BE SEVERE AS WEAK WINDS IN THE MID LEVELS OF THE
ATMOSPHERE AND MODEST INSTABILITY WILL PREVAIL OVER THE REGION.
HOWEVER...WIND GUSTS NEAR 50 MPH AND SMALL HAIL WILL BE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS THIS EVENING.  IN ADDITION...
RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL RESULT IN
LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND
OTHER LOW LYING AREAS...PARTICULARLY IN THOSE AREAS THAT RECEIVED
RAINS EARLY SUNDAY MORNING.  SPOTTER ACTIVATION IS NOT ANTICIPATED.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO THROUGH MONDAY MORNING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN MIDLAND CAN BE
FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Presidio

When
September 15, 7:00 PM CST to 7:25 PM CST
Where
Presidio County, Presidio
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
29.550, -104.367

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315519.